My appetite has fluctuated during this time I have been over-medicated. I just don't know if I should force myself to eat. I have lost weight and am afraid of becoming even more Ill than I already am. Afraid of ending up in the hospital if I don't eat. My Dr doesn't think it's that serious and will straighten out. I can't take this much longer. I feel like I have been slowly poisoned, but I am still being told to keep putting a lower dose of the poison in my body.

14 Replies

  • So your TSH is 9.1 but your symptoms sound hyperthyroid? You pain a very disturbing picture which needs help, I am sure your instincts are correct.

    You need Clutter's expertise, but until she posts - I think you should be asking for a referral to an endo. There could be another underlying condition. Hmm. Have you checked the symptoms for Addison's? You can have both these together, and it would confuse the picture. If you ask in writing, spelling out your problems, they are likely to refer you because you have laid a paper trail which would potentially open them to discipline if there is something wrong with you they haven't investigated.

    On previous blood tests, what were your sodium and potassium results? What is your blood pressure? Do you have any darkening of skin creases on your palms or elsewhere? (Not that that is always present in Addison's.)

  • My TSH was 9, then my levo was increased and 5 weeks later it dropped to 0.06.

  • My fault for not checking your current level... so overdosing is more likely at the root, not Addison's.


    It would be worth excluding this condition. If you have pre existing Addison's. Levo makes it worse. But nevertheless you have hypo plus Addison's at the same time.

    It is supposed to be v v v v v v etc rare. But that could just be because they don't diagnose it. Celiac disease was v v v v etc rare till they developed a blood test and found that - ahem! - it was one in 100 people and they had the symptoms checklist all wrong.

  • Mary, you need to eat even if you have no appetite, particularly if you are losing weight.

    I suggested you ask your GP to test thyroid antibodies, it might be an idea to ask for tTg (coeliac screen) to rule out coeliac disease too, as you are losing weight. Coeliac disease is quite common in hypothyroid patients. Vits/mins are often deficient/low in hypothyroid patients so ask for vitamin D, ferritin, B12 and folate to be tested. Ask for printouts of your results with the lab ref ranges and post them in a new question for advice.

    I think symptoms deteriorating in the early weeks of starting Levothyroxine may be a sign of Addisons disease but I don't think it is likely to be an issue when you've been taking Levothyroxine for a long time but you may want to discuss it with your GP.

    I was very unwell on Levothyroxine only and became 90% bedbound. I'm well now on T4+T3 combination and after correcting vitD and folate deficiency and low B12. It took 3 months on T3 only to clear a build up of T4 before I was able to start recovering on T4+T3 combination. Endo wasn't helpful so I self medicated. 6 months later he agreed my health was improved and prescribed the combination. Some CCGs don't allow GPs to prescribe T3 without an endo recommendation.

  • I have taken levo for 10 years with no problems until now. Not sure why first Dr went to 100 from 75 and not to 88 first. The 100 was just too much. I have had all kinds of bloodwork done. A CBC, vitamin D, B12, all normal. I felt OK after dropping the high dose for about 2 weeks. I got my period and then I felt bad again and started to have the stomach problems again. Would my period throw me off again so much?

  • Mary, I suppose period could be another hormonal spanner in the works.

    Dose increases usually are in 25mcg increments. It wasn't over prescribing. You know now, that you are sensitive to dose increases so increase by 12.5mcg for a week or two before increasing to a full 25mcg increase in future.

    Post your blood results with the lab ref ranges. Normal isn't the same as optimal. Bottom of the range B12 is normal but top of the range or 1,000 is optimal.

  • Poor you Mary212,

    Sorry to hear you feel so unwell.

    You seem to have been having problems for the last month but previously suffered hypothyroidism for ten years. Has this been a gradual decline or suddenly happened. A TSH of 9.0 whilst medicated on thyroxine is high and would make you feel very unwell but usually someone would experience hypo symptoms.

    Your stomach problems could be down to malabsorption issues which in turn would stop meds working.

    Your insomnia could be down to adrenal problems.

    Both of these problems can be resolved with supplements and correct thyroid meds.

    Ask your doctor to test Vit B12, Vit D, Folate and Ferritin as deficiencies in these can stop make your thyroid meds from working.

    Also, re a previous post, flax seed can impair thyroid function but if you don't have much thyroid left due to hashimotos or a thyroidectomy, then flaxseed is actually advocated as it is full of omega 3 which has an anti-inflammatory effect.

    Hope you feel better soon,


  • I have been hypothyroid for 10 years and I never had a problem with my levothyroxine until this June. I had no symptoms of hypo until one day I had a bout of vertigo which turned into lightheadedness for maybe 6 weeks. I went to my doctor after the lightheadedness lasted for a week. That's when TSH was 9. I had been put on 100 mcg from my original 75. I stayed the course on this dose until the insomnia and stomach problems were unbearable. That's when I found out I was over-medicated. TSH was now 0.06. I went back to 75 and my nausea was better, yet still had insomnia. I got my period on Sunday and my stomach problems returned. Went to Dr on Tuesday and got new sleep meds and I sleep now, but stomach upset still. I feel as though I'm going to die before this is over. I realize many others on here have suffered much longer, but this is unbearable to me. I know I'm a burden on my family as I do nothing to contribute to life anymore. I know I'm feeling sorry for myself, but this is like nothing I have experienced before. It doesn't seem logical that your thyroid could make you feel so awful.

  • Have you been tested for thyroid antibodies TPOAb and TGAb?

    Hashimotos in the early stages will make your TSH fluctuate.


  • No test for antibodies. I will ask when I go in next time. Am I just overreacting to how poorly I feel? Am I just expecting too much too soon? I felt sort of OK after the dose went down, do I was expecting to keep feeling better. It's normal to have symptoms fluctuate until I'm balanced?

  • mary212,

    You are certainly not over reacting. Any thyroid issues can make you feel very unwell physically and emotionally.

    It is worse when you don't understand so I recommend you read "Your Thyroid and How To Keep It Healthy" By Dr Barry Durrant Peatfield. He is the elusive "Dr P" that people refer to on this forum and is much respected and admired. The book is easy reading.

    It is strange you have had this reaction and I wonder if you have taken any supplements that suddenly made your meds work so much better (opened previously resistant receptors) as this happened to me and I felt I was going to die too.

    There is no quick way to get thyroxine out of your system but to wait a few days and symptoms should start to improve.

    I hope you feel better soon.


  • I gave up coffee and green tea. Perhaps that made the medicine work better. I think today I am really feeling a reaction to the sleep medicine. Perhaps it's too much for me. I was so desperate to sleep that I asked for something stronger. I really want to thank everyone for responding to me. I feel alone and scared because nobody around me knows how I feel.

  • That's what the forum is for mary212.

    Most of us have had some sort of thyroid problems and it's good to discuss with others who may have experienced those same problems too.

    It is unlikely that giving up coffee and green tea would give you a reaction like that but who knows?


You may also like...